Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GP records systems 'can lead to false label of drug allergy', says NICE

GPs’ computerised record systems are unable to differentiate between intolerence and drug allergy, potentially leading to wrong labels being given to patients, NICE has warned in its first guideline to doctors on the subject.

In the new guidance, published today, NICE said doctors face challenges in diagnosing drug allergy and that there is ‘considerable variation’ both in how it is managed and in access to specialist drug allergy services because of a lack of local provision, or a lack of awareness on available services.

Approximate numbers based on hospital statistics indicated that tens of thousands of patients were admitted because of drug allergies and adverse drug reactions each year and that the numbers were increasing, NICE has warned.

Between 2005 and 2013, the National Reporting and Learning System reported 18,079 incidents involving drug allergy, including six deaths, 19 ‘severe harms’, 4,980 ‘other harms’ and 13,071 ‘near misses’, with the majority of incidents involving ‘a drug that was prescribed, dispensed or administered to a patient with a previously known allergy to that drug or drug class’.

‘This can lead to under-diagnosis, misdiagnosis and self-diagnosis,’ NICE warned, while recommending doctors ask patients about drug allergies ‘before prescribing, dispensing or administering any drug’ and that hospitals always update a patient’s GP upon a change in drug allergy status.

NICE said: ‘This variation may be caused by insufficient awareness of available services or by a lack of local provision of drug allergy centres. Some people are never offered referral to specialist services and instead stay in primary care while others have their drug allergy managed in other disciplines. Therefore, only a small proportion of people are treated in specialist allergy centres.’

The guildeline added: ‘Computerised primary care record systems are often unable to distinguish between intolerance and drug allergy and this can lead to a false label of drug allergy, particularly if the person’s reaction took place many years previously and details about their reaction have been lost. Furthermore, there is no routine system in place for people to keep a record of their own drug allergies.’

‘This can lead to confusion over which drugs can be taken safely and can result in people inadvertently taking a drug they are allergic to, particularly when buying over-the-counter preparations from a pharmacy.’

Readers' comments (3)

  • Vinci Ho

    With my own special interest , I see quite a few cases of drug eruption every year . The commonest one is ACE inhibitor (as well as ARB inhibitors) induced urticaria . Otherwise adverse drug reaction can be quite insidious and difficult to pick up. Remember a case of hyperkalaemia secondary to NSAID over the counter(patient not anything else with no chronic illness).

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    Correction
    ARB
    No inhibitors

    Unsuitable or offensive? Report this comment

  • I have my own patients who have had a but of tummy upset with amoxicillin - then insist on telling me that they are allergic to penicillin next time around. You try to correct them, but they often do not accept it. One even told me that they cannot have amoxicillin again, because last time it caused a temperature - nothing to do with the terrible chest infection.

    I think they feel special by having an allergy and get access to the "special drugs" that are only given to people with penicillin allergy.

    The problem is when one of them gets meningococcal disease and we cannot give them Benpen or ceftriaxone - or mega urosepsis and they cannot have tazocin.

    Maybe they should all be given high dose erythromycin - then suddenly their 'allergy' wont seem so bad. In fact all antibiotics should be for high dose erythromycin, then prescribing/ consumption of antibiotics will drop dramatically.

    Unsuitable or offensive? Report this comment

Have your say